09 August 2008

Addled

That's how I'm feeling at the moment. I'm guessing it's stemming from a combination of Levaquin and Toradol, both of which say "may cause dizziness" on the label. So, why do a blog post while feeling woozy? Why not? Since this is medication induced, let's talk about why I'm in this predicament.

An outside observer might think that I enjoy going to the doctor. I certainly spent enough time there as a child. Not for anything serious, of course, usually just bad hay fever leading to lovely things like bronchitis. Nowadays, though, it's just a string of one doctor visit after the other, all different kinds of specialists. Lots of fun medical tests. (Insert sarcastic laugh here.) Why, just this past summer I've had an IVP (a type of x-ray of the kidneys), a cystoscopy (avoid this one at all costs if they ever suggest it to you), a colonoscopy, and an abdominal CT (because don't we just love drinking barium.) Up next is a HIDA scan and a sonogram. Apparently, the cause of abdominal pain can be hard to figure out. I'm glad I have insurance.

So, I've dealt with pain before. I have a recurring kidney stone problem due to my body's apparent inability to balance vitamin D, calcium and all those other nice things without outside intervention. So the good old parathyroid says, hey, we need more calcium in the blood, let's get it from those bones, they don't need it. Well, let me tell you, bone pain is not a nice thing. But it stays away as long as I maintain supplements. Kidney stones are not a walk in the park either; luckily mine are usually small and pass easily.

But I have another source of pain lurking in my past. Endometriosis. I had a total hysterectomy and bilateral oopherectomy 10 years ago because of it. I though I was cured, I thought I was safe. Five years ago, I had unexplained abdominal pain. Once the gastroenterologist couldn't find anything serious, he suggested that it was the endometriosis. Surely not, I thought. My gynecologist at the time concurred. Preposterous! he said - it was all cleaned out in 1998. Luckily, my pain improved.

Fast forward a couple of years. It's now the Fall of 2006, and I have symptoms of too much estrogen. You know, weight gain, sore, lumpy breasts... My dosage of estrogen has not changed in 8 years, why would this be happening? Maybe it's because you're getting older says my endocrinologist. We'll just lower your dose. The gynecologist orders an obligatory mammogram (since those are so much fun), which is normal of course. Oh, maybe you should cut out caffeine. OK, I say (as I grumble to myself that one soda a day is not just a whole heck of a lot to begin with.) But without the caffeine dependency and with the lower estrogen dose, I do feel better. I just can't skip breakfast anymore. Turns out you need food to have energy in the morning.

So, just over a year later in early 2008, I start having pain again and I need a bigger bra cup size. Have I gained any weight? No, not really, just a few pounds. Not enough to explain needing bigger everything. Bra, underwear, jeans (two whole sizes bigger for those). I've worn the same size underwear for my whole adult life - even when I've weighed more than I do now. So why does it suddenly seem like they got sent through the shrink ray?! Complicating matters is an increase of kidney stones. But, with additional medications, they get under control. So why is this other stuff getting worse?

Off I go to the urologist when the pain becomes unbearable. Maybe there's a stone stuck in there after all. Nope, she says after checking me out thoroughly, you should go see a gastroenterologist, do you have one? Well, I guess I do, even if it has been five years. At this point, I'm thinking, I want to check EVERYTHING out, so I make an appointment with my new gynecologist also (the old one retired.) So, the gastroenterologist orders all the usual tests (see above) but asks me about endometriosis. He's satisfied when I tell him I have a gynecologist appointment. Of course all his tests are negative (well, I haven't had the HIDA scan yet, but I'm going to assume), and I'm wondering what the heck is going on.

I haven't read anything about endometriosis in 10 years. Why would I need to, I was cured, right? But after discussing this whole mess with my mom, I looked at a book and some websites on Thursday. I had no idea that hysterectomy was not a cure. I knew that surgery to laser it all off pre-hysterectomy wasn't, it would just grow back. But I had been told that this surgery was the penultimate. Anything small that they missed would die off, and of course, they would do their best to not miss anything. Well, that's all wrong. I think this article tells it the most succinctly. The most likely reason (it seems to me) I'm having high estrogen symptoms is that there is endo growing in there still, and it's producing it's own estrogen. The gynecologist agreed that it was pretty likely this was what was going on (my appointment was yesterday.) But the only way to know for sure is another laparoscopy (I've had two previously - a really long time ago.) She wants to rule out a couple of things first (hence the levaquin and upcoming sonogram), but more than likely there's a surgery in my future. I guess we'll see once and for all, soon enough.

3 comments:

Anonymous said...

Visit http://hersfoundation.org/ to watch the HERS Foundation's "Female Anatomy" video and empower yourself with information about what women consistently report after hysterectomy.

It's your right to know,

HERS

Moderatrix8 said...

I feel compelled to leave the first comment up, but temper it with my own comment. I visited this site, and it is full of scary 'statistics.' If you look at the adverse effects list, it includes things that could happen to anyone for any reason (or no reason, for that matter.) This is a case of post hoc ergo propter hoc. The list of effects noted within 60 days of surgery are the same risk factors as for ANY surgery. Think about this: when you find sites online that talk about all the bad outcomes people have had, maybe it's because people who have had good outcomes aren't online seeking answers to a problem they don't have... The statistics will always be skewed towards negative on self-reported sites.

Levaquin Side Effects said...

My name is Chris Brown and i would like to show you my personal experience with Levaquin.

I am 50 years old. Have been on Levaquin for 21 days now. Started feeling achilles tendon pain 5 days after starting levaquin. Physician and pharmacy NEVER provided information about this side effect, as the prescribing information states they should. I never made the connection that an antibiotic could cause this side effect so I finished the regimen. Six months later, including three months of physical therapy, walking better, though still feel occassional pain. Fault is with physician and pharmacist. Levaquin is an important drug for fighting infections, but should be prescribed second line. There are other proven options to try first. Indiscriminate use by physicians is causing needless side effects and dramtically increasing resistance problems.

I have experienced some of these side effects-
Achilles tendon damage, wrist pain

I hope this information will be useful to others,
Chris Brown